Chemical burns of the upper gastrointestinal tract

E. Scapa, J. Eshchar

Research output: Contribution to journalArticlepeer-review

Abstract

Burns of the upper gastrointestinal tract, caused by acids, alkalis, drugs or heat may lead to stenoses, some of them severe, to perforations, to inanition and to the patient's death. The type of damage differs among the various groups of noxious agents. First aid at home is almost non existent. On admission every effort must be made to identify the ingested material. Parenteral fluids and antibiotics are used and in some patients nutritional support will be required. The extent of the damage must be evaluated endoscopically. Strictures, caused by intramuscular collagen formation, could possibly be prevented by steroid therapy. If stenoses occur, these must be cautiously dilated. A late complication of oesophageal burns is carcinoma. There appears to be a relation between this grave complication and the use of very hot beverages in certain countries where oesophageal cancer is common. Upper gastrointestinal burns are similar to skin burns, however, their dangers may be greater as they occur in a pipe-like structure and very close to vital viscera.

Original languageEnglish
Pages (from-to)269-273
Number of pages5
JournalBurns
Volume11
Issue number4
DOIs
StatePublished - Apr 1985

Fingerprint

Dive into the research topics of 'Chemical burns of the upper gastrointestinal tract'. Together they form a unique fingerprint.

Cite this